Arkansas, 2016Tornadoes and Hail in Arkansas, March 23, 2016
March 23, 2016 · NWS TSA · 7 events in 3 counties and zones
Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $375,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours. The storms produced a strong tornado and hail up to quarter size across northwestern Arkansas as they moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 8:00 PM CST, 54 minutes earlier.
Area forecast discussion, Mar 23, 8:00 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
900 PM CDT WED MAR 23 2016
.DISCUSSION...
Scattered severe thunderstorms continue across portions of eastern
Oklahoma, mainly east of a Miami to McAlester line. The dryline has
stalled near a KBVO TO KSNL line with a cold front lurking to the
west across central Oklahoma. The front will begin to surge into
the area this evening and is expected to catch up with the line of
thunderstorms around 11 pm. This will allow the thunderstorms to
become more linear in nature. Expect the severe threat to end around
midnight with some lingering showers and thunderstorms continuing into
the overnight hours.
Will allow the Red Flag Warning to expire at 9 pm and will continue
the wind advisory until 1 am. Will continue to make adjustments to the
grids for tonight as the event wears on.
&&
.TSA Watches/Warnings/Advisories...
OK...Freeze Watch from late Thursday night through Friday morning for
OKZ054>059-061>063-068-069.
Wind Advisory until 1 AM CDT Thursday for OKZ054>071-073.
AR...Freeze Watch from late Thursday night through Friday morning for
ARZ001-002-010-011-019-020.
Wind Advisory until 1 AM CDT Thursday for ARZ001-010.
&&
SHORT TERM...10Hazardous weather outlook, Mar 23, 3:53 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT WED MAR 23 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT WED MAR 23 2016
...CRITICAL FIRE WEATHER CONDITIONS ONGOING NORTHEAST OKLAHOMA...
...SEVERE WEATHER POTENTIAL INCREASES THIS EVENING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...AFTER 7 PM.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...ALONG AND EAST OF HIGHWAY 75.
ONSET...AFTER 6 PM.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...SIGNIFICANT.
AREA...WEST OF A LINE FROM CRAIG TO MCINTOSH COUNTIES.
ONSET...ONGOING.
AREA AT GREATEST RISK...ALONG AND WEST OF HIGHWAY 75.
DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS ARE ONGOING AND WILL
CONTINUE TO SPREAD EASTWARD TOWARD THE HIGHWAY 75 CORRIDOR
INTO THE EARLY EVENING HOURS. EXTREMELY LOW HUMIDITY VALUES
AND VERY STRONG WINDS WILL CREATE DANGEROUSLY AGGRESSIVE
WILDFIRE SPREAD POTENTIAL WITHIN THIS CORRIDOR.
THUNDERSTORMS WILL INCREASE THIS EVENING ALONG AND WEST OF
A LINE FROM TULSA TO MCALESTER. SUFFICIENT INSTABILITY AND
WIND SHEAR ARE PRESENT TO SUPPORT SEVERE WEATHER POTENTIAL
AS STORMS MOVE RAPIDLY TO THE NORTHEAST. FURTHERMORE...
THE STRONGEST STORMS WILL POSE THE POTENTIAL FOR TORNADOES
HOWEVER CONDITIONS ARE NOT FAVORABLE FOR A WIDESPREAD OR
PROLONGED TORNADIC THREAT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL CONTINUE ON THURSDAY
AS THE STRONG STORM SYSTEM MOVES EAST OF THE AREA.
THE NEXT STORM SYSTEM ARRIVES OVER THE WEEKEND WITH
INCREASING THUNDERSTORM CHANCES.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Mar 23, 8:09 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
909 PM CDT WED MAR 23 2016
ARZ001-010-OKZ063-068-069-240245-
WASHINGTON AR-BENTON AR-ADAIR OK-CHEROKEE OK-DELAWARE OK-
909 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN DELAWARE...SOUTHEASTERN CHEROKEE AND
NORTHERN ADAIR COUNTIES UNTIL 945 PM CDT...
AT 908 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF COLCORD TO CHEROKEE LANDING STATE
PARK...AND MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROGERS... BENTONVILLE...
SILOAM SPRINGS... BELLA VISTA...
GENTRY... TONTITOWN...
LINCOLN... CAVE SPRINGS...
DECATUR... WESTVILLE...
WEST SILOAM SPRINGS... COLCORD...
HIGHFILL... WATTS...
SPRINGTOWN... PROCTOR...
HIWASSE... CINCINNATI...
ELDON... CHEROKEE LANDING STATE PARK...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.
LAT...LON 3599 9436 3572 9499 3632 9468 3650 9421
3650 9412
TIME...MOT...LOC 0208Z 233DEG 49KT 3629 9460 3576 9490Local storm report, Mar 23, 8:14 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
914 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL YANUSH 34.71N 95.31W
03/23/2016 E1.00 INCH LATIMER OK EMERGENCY MNGR
&&
AEJLocal storm report, Mar 23, 8:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
934 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 2 SSE EUFAULA 35.26N 95.57W
03/23/2016 MCINTOSH OK TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN ON OK-9 ABOUT 2 MILES WEST
OF LONGTOWN. TREE LIMBS ARE 1.5 INCHES IN DIAMETER.
&&
AEJSpecial weather statement, Mar 23, 8:45 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
945 PM CDT WED MAR 23 2016
OKZ049-073-075-240330-
PUSHMATAHA OK-PITTSBURG OK-LATIMER OK-
945 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITTSBURG...
SOUTHWESTERN LATIMER AND NORTHWESTERN PUSHMATAHA COUNTIES UNTIL 1030
PM CDT...
AT 945 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DAISY...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARTSHORNE... HIGGINS...
HAILEYVILLE... GOWEN...
SARDIS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN OKLAHOMA.
LAT...LON 3450 9578 3451 9577 3451 9569 3459 9567
3459 9588 3466 9588 3495 9550 3463 9531
3448 9578
TIME...MOT...LOC 0245Z 242DEG 35KT 3458 9581Local storm report, Mar 23, 8:46 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 2 N WAGONER 35.99N 95.37W
03/23/2016 E1.50 INCH WAGONER OK PUBLIC
SILVER DOLLAR SIZE HAIL AT WHITE HORN COVE, NORTH OF
WAGONER
&&
AEJSpecial weather statement, Mar 23, 8:54 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT WED MAR 23 2016
ARZ029-OKZ076-240345-
SEBASTIAN AR-LE FLORE OK-
954 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 1045 PM CDT...
AT 953 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF LAKE WISTER STATE PARK...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HEAVENER... MANSFIELD...
HOWE... HARTFORD...
HUNTINGTON... MIDLAND...
HEAVENER RUNESTONE STATE PARK... WASHBURN...
LAKE WISTER STATE PARK... PATTERSON...
CROSSROADS... DAYTON...
MILLTOWN... HODGEN...
ARKOLA...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3514 9403 3514 9414 3510 9414 3506 9425
3506 9423 3497 9424 3495 9434 3496 9437
3494 9439 3495 9441 3493 9443 3493 9444
3482 9445 3474 9475 3490 9483 3521 9407
3520 9405 3521 9404 3519 9403
TIME...MOT...LOC 0253Z 247DEG 44KT 3485 9471Tornado, Crawford
- When
- March 23, 8:54 PM CST to 8:59 PM CST
- Where
- Crawford County, 0.81 mi NNW of Davidson to 4.15 mi NNE of Davidson
- Rating
- EF2
- Path length
- 3.5 mi
- Path width
- 660 yd
- Continued into
- Washington, Ar (TSA)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.711, -94.485
This is the second segment of a three segment tornado. In Crawford County, this tornado destroyed a mobile home and snapped or uprooted numerous trees. Two people in the mobile home at the time the tornado hit were severely injured. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph. The tornado continued into Washington County, Arkansas.
Tornado, Washington
- When
- March 23, 8:59 PM CST to 9:06 PM CST
- Where
- Washington County, 2.56 mi WSW of Odell to 2.22 mi SW of Morrow
- Rating
- EF2
- Path length
- 5.8 mi
- Path width
- 800 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.758, -94.463
This is the third segment of a three segment tornado. In Washington County, this tornado destroyed several mobile homes, rolled a sport utility vehicle several hundred feet, destroyed outbuildings, severely damaged two homes, and snapped or uprooted numerous trees. Two people were injured when a double-wide mobile home they were in was rolled. Based on this damage, maximum estimated wind in this segment of the tornado was 120 to 130 mph.
Hail, Washington
- When
- March 23, 9:16 PM CST
- Where
- Washington County, 0.35 mi SSE of Prairie Grove
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.975, -94.317
Hail, Washington
- When
- March 23, 9:29 PM CST
- Where
- Washington County, 2 mi WNW of Fayetteville
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.081, -94.203
Hail, Washington
- When
- March 23, 9:35 PM CST
- Where
- Washington County, 1.32 mi NE of Efay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.095, -94.135
Hail, Sebastian
- When
- March 23, 9:42 PM CST
- Where
- Sebastian County, 0.56 mi NNE of Witcherville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.138, -94.266
Hail, Washington
- When
- March 23, 9:50 PM CST
- Where
- Washington County, 2 mi E of Springdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -94.094
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 20163 deaths · 19 events
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Winter Storm in Iowa, March 23 to 24, 20163 injured · 11 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
- Hail and Damaging Winds in Missouri, March 23, 20161 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625793, 625795, 623645, 623646, 623647, 623648, 623649.